Teed, RJ, Jones, CA orcid.org/0000-0002-1105-3920 and Tobias, SM (2019) Torsional waves driven by convection and jets in Earth’s liquid core. Geophysical Journal International, 216 (1). pp. 123-129. ISSN 0956-540X
Abstract
Turbulence and waves in Earth’s iron-rich liquid outer core are believed to be responsible for the generation of the geomagnetic field via dynamo action. When waves break upon the mantle they cause a shift in the rotation rate of Earth’s solid exterior and contribute to variations in the length-of-day on a ∼6-year timescale. Though the outer core cannot be probed by direct observation, such torsional waves are believed to propagate along Earth’s radial magnetic field, but as yet no self-consistent mechanism for their generation has been determined. Here we provide evidence of a realistic physical excitation mechanism for torsional waves observed in numerical simulations. We find that inefficient convection above and below the solid inner core traps buoyant fluid forming a density gradient between pole and equator, similar to that observed in Earth’s atmosphere. Consequently a shearing jet stream - a ‘thermal wind’ - is formed near the inner core; evidence of such a jet has recently been found. Owing to the sharp density gradient and influence of magnetic field, convection at this location is able to operate with the turnover frequency required to generate waves. Amplified by the jet it then triggers a train of oscillations. Our results demonstrate a plausible mechanism for generating torsional waves under Earth-like conditions and thus further cement their importance for Earth’s core dynamics.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © The Author(s) 2018. Published by Oxford University Press on behalf of The Royal Astronomical Society. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | Core, Dynamo: theories and simulations, Magnetic field variations through time, Numerical modelling |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Funding Information: | Funder Grant number NERC (Natural Environment Research Council) NE/I012052/1 |
Depositing User: | Symplectic Publications |
Date Deposited: | 15 Oct 2018 12:37 |
Last Modified: | 16 Mar 2020 13:26 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/gji/ggy416 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:136865 |